Oregon, 2011

Debris Flow in Oregon, March 1, 2011

March 1, 2011 · NWS PQR · 1 event in 1 county or zone

A strong front moved into the region the evening of Sunday, February 27th and remained fairly stationary over the area through Monday, February 28th. The frontal system produced heavy rainfall at the lower elevations resulting in several landslides.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong front moved into the region the evening of Sunday, February 27th and remained fairly stationary over the area through Monday, February 28th. The frontal system produced heavy rainfall at the lower elevations resulting in several landslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 1, 8:16 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 1, 8:16 AM PST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
816 AM PST TUE MAR  1 2011

.SYNOPSIS...A STATIONARY FRONT MOVES ACROSS THE REGION TODAY. THEN A
STRONG LOW PRESSURE SYSTEM DEVELOPS OFFSHORE AND HEADS NORTH TO
CANADA THOUGH WILL BRING STRONG WINDS NEAR THE COAST TONIGHT INTO
WEDNESDAY.  THEN A COOL SHOWERY PATTERN PERSISTS FOR THE REMAINDER OF
THE WEEK.

&&

.SHORT TERM...RADAR CONTINUES TO SHOW MODERATE RAIN ACROSS MUCH OF
THE AREA AS STATIONARY FRONT BEGINS TO MOVE NORTH AS A WARM FRONT.
THIS WILL RAISE TEMPERATURES TODAY AND END THE THREAT FOR LOW
ELEVATION SNOWFALL UNTIL LATER IN THE WEEK.

A RAPIDLY DEVELOPING LOW WILL SLIDE UP THE COAST LATE TODAY AND MOVE
INLAND INTO CANADA WEDNESDAY. THE 12Z NAM RUN SHOWS IMPRESSIVE LOW
LEVEL WIND SPEEDS WITH 850 MB WIND SPEEDS IN EXCESS OF 80 KT. THIS
POSES SOME THREAT FOR HIGH WINDS ALONG THE COAST BUT THE GRADIENT
REMAINS OFFSHORE AND BY THE TIME IT OPENS UP TO THE SOUTH THE BULK OF
THIS SYSTEMS ENERGY WILL HAVE PASSED THE AREA. ON THE FLIP SIDE THE
WRF GFS IS A LITTLE WEAKER WITH THE OFFSHORE GRADIENT AND OPENS UP
THE GRADIENT TO THE SOUTH AND THEREFORE THIS SOLUTION WOULD BRING
HIGHER WINDS TO THE COAST WEDNESDAY MORNING. AS OF NOW...FAVORING THE
LATTER SOLUTION...BUT WILL HOLD OFF ON ANY WARNINGS UNTIL THE 18Z
RUNS.

HEAVY SNOW CONTINUES IN THE S WASHINGTON AND N OREGON CASCADES.
SEVERAL SNOTEL SITES...ESPECIALLY IN THE MT ST HELENS AREA...HAVE
ALREADY RECEIVED 2-3 FEET OF SNOW AND IT CONTINUES TO PILE UP. THE
NORTH OREGON CASCADES HAVE GENERALLY SEEN 1-2 FEET...ESPECIALLY NEAR
MT HOOD. ANOTHER FOOT OF SNOW IS POSSIBLE TODAY...ALL IN ALL THE
FINAL SNOWFALL TOTALS FROM THIS STORM WILL BE QUITE IMPRESSIVE.
FEBRUARY APPEARS TO BE MAKING UP FOR JANUARY IN TERMS OF SNOWPACK IN
THE CASCADES.

IT APPEARS FLOODING WITH THE IMPRESSIVE RAINFALL TOTALS WE HAVE SEEN
SHOULD NOT POSE A PROBLEM. LOWER ELEVATION STREAMS HAVE SHOWN
MODERATE RISES BUT SO FAR NONE ARE NEAR FLOOD STAGE. WOLFE

.LONG TERM...THE EXTENDED PERIOD REMAINS ACTIVE AND UNSETTLED. THE
MODELS INDICATE ANOTHER SHORT WAVE SWINGING THROUGH LATER THURSDAY
AND THURSDAY NIGHT...WITH ANOTHER STRONGER SYSTEM PASSING
THROUGH THE PACIFIC NORTHWEST LATER FRIDAY INTO SATURDAY. MODEL
DETAILS START TO VARY MORE AFTER THAT BUT ADDITIONAL SYSTEMS ARE
EXPECTED. TOLLESON

&&

.AVIATION...A MIX OF MAINLY MVFR/IFR CONDITIONS PREVAIL EARLY
TODAY...WITH LIFR CIGS EXPECTED IN MODERATE RAIN IN THE NORTH
WILLAMETTE VALLEY. A WARM FRONT MOVES NORTH EARLY THIS AFTERNOON.
CONDITIONS WILL TRANSITION TO MOSTLY VFR AS IT SWEEPS OVER THE
AREA LATER TODAY. A RAPIDLY DEEPENING LOW WILL BRING STRONG WINDS
TO THE COAST TONIGHT AND WED.

KPDX AND APPROACHES...IFR AND LIFR CONDITIONS PERSIST EARLY
TODAY...LIFTING TO MOSTLY MVFR BY THIS AFTERNOON AS A WARM FRONT
LIFTS NORTH. VFR CONDITIONS SHOULD BRIEFLY RETURN THIS EVENING.

&&

.MARINE...A BRIEF LULL IN THE ACTION BEFORE A STRONG SYSTEM RAPIDLY
INTENSIFIES AS IT CROSSES OVER THE WATERS TONIGHT INTO WEDNESDAY.
EXPECT WINDS TO INCREASE TO SMALL CRAFT LEVELS FROM SOUTH TO
NORTH DURING THE DAY...THEN LIKELY HEADING INTO THE GALE CATEGORY
IN THE EVENING AND EARLY MORNING...WITH THE BEST PERIOD OF STORM
FORCE WINDS OVERNIGHT INTO WEDNESDAY MORNING. WILL LIKELY UPGRADE
WATCHES TO WARNINGS WITH THE AFTERNOON PACKAGE...AS THERE IS STILL
SOME UNCERTAINTY WITH THE TIMING OF THE SYSTEM.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL NOON PST TODAY FOR COAST RANGE OF
     NORTHWEST OREGON-UPPER HOOD RIVER VALLEY.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN
     OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR LOWER COLUMBIA.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR CENTRAL OREGON COAST.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR NORTH OREGON COAST.

     WINTER STORM WARNING UNTIL 11 AM PST THIS MORNING FOR WESTERN
     COLUMBIA RIVER GORGE.

WA...WINTER STORM WARNING UNTIL NOON PST TODAY FOR WILLAPA HILLS.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR I-5 CORRIDOR
    IN COWLITZ COUNTY.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR SOUTH WASHINGTON COAST.

     WINTER STORM WARNING UNTIL 11 AM PST THIS MORNING FOR WESTERN
     COLUMBIA RIVER GORGE.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM PST THIS EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
     60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM PST THIS
     EVENING FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
     FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
     PST THIS EVENING.

     STORM WATCH FROM 6 PM PST THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
     FROM 10 TO 60 NM.

     GALE WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 10
     NM.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 1, 6:22 AM PST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
622 AM PST TUE MAR 1 2011

ORZ003-009>011-014-WAZ019-020-023-040-021730-
COAST RANGE OF NORTHWEST OREGON-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
622 AM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON
CASCADES AND FOOTHILLS...THE NORTH OREGON CASCADES AND
FOOTHILLS...THE WILLAPA HILLS AND NORTH OREGON COAST RANGE...AND
THE WESTERN COLUMBIA RIVER GORGE.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW CONTINUES TODAY...AND WINTER STORM WARNINGS REMAIN IN
EFFECT THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK...BRINGING THE POTENTIAL FOR HEAVY SNOW AND STRONG WINDS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005-006-WAZ022-039-021730-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
622 AM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PORTLAND AND
VANCOUVER METRO AREA...THE LOWER COLUMBIA...AND THE INTERSTATE 5
CORRIDOR IN COWLITZ COUNTY.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT THIS MORNING FOR THE
POTENTIAL OF ACCUMULATING SNOW IN THE HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK...BRINGING THE POTENTIAL FOR GUSTY WINDS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ210-250-255-270-275-021730-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
622 AM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE AND STORM WATCHES ARE POSTED FOR THE COASTAL WATERS BEGINNING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE AND STORM WATCHES CONTINUE INTO WEDNESDAY MORNING. AN ACTIVE
WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY NEXT
WEEK...BRINGING THE POTENTIAL FOR HEAVY WINDS AND SEAS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-021730-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
622 AM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SOUTH
WASHINGTON...NORTHERN AND CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC LOW PRESSURE SYSTEM MAY BRING STRONG WINDS TO THE
COAST BEGINNING LATE TONIGHT. HIGH WIND WATCHES HAVE BEEN
POSTED...STARTING AS EARLY AS MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WIND WATCHES CONTINUE INTO WEDNESDAY. AN ACTIVE WEATHER
PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK...BRINGING
THE POTENTIAL FOR STRONG WINDS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ004-007-008-012-013-021730-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-
622 AM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK...BRINGING THE POTENTIAL FOR STRONG WINDS AND HEAVY
MOUNTAIN SNOW AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 1, 5:43 AM PST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
543 AM PST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 ESE PORTLAND AIRPORT  45.57N 122.54W
03/01/2011  M2.25 INCH       MULTNOMAH          OR   OFFICIAL NWS OBS

&&

SWEAGLE
Local storm report, Mar 1, 5:46 AM PST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 ESE PORTLAND AIRPORT  45.57N 122.54W
03/01/2011  M2.25 INCH       MULTNOMAH          OR   OFFICIAL NWS OBS

            NWS OFFICE IN PARKROSE DISTRICT OF NE PORTLAND RECORDED
            2.25 INCHES OF RAIN ON FEBRUARY 28. THIS IS THE 5TH
            ALL-TIME HIGHEST CALENDAR DAY RAINFALL SINCE RECORDS
            BEGAN AT THIS LOCATION IN 1996.

&&

SWEAGLE
Local storm report, Mar 1, 6:00 AM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HEAVY RAIN       STEVENSON               45.69N 121.89W
03/01/2011  M5.00 INCH       SKAMANIA           WA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS 5 INCHES OF NEW SNOW OVERNIGHT IN
            STEVENSON.

&&

SWEAGLE
Local storm report, Mar 1, 6:59 AM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
659 AM PST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HEAVY SNOW       CASCADE LOCKS           45.68N 121.87W
03/01/2011  M6.0 INCH        HOOD RIVER         OR   OFFICIAL NWS OBS

            3.08 INCHES LIQUID EQUIVALENT...MIXED RAIN AND
            SNOW...OVER THE PAST 24 HOURS. 6 INCHES OF SNOW FELL
            OVERNIGHT.

&&

SWEAGLE
Local storm report, Mar 1, 7:01 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
701 AM PST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HEAVY SNOW       STEVENSON               45.69N 121.89W
03/01/2011  M5.0 INCH        SKAMANIA           WA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS 5 INCHES OF NEW SNOW OVERNIGHT IN
            STEVENSON.

&&

SWEAGLE

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Greater Portland Metro Area

When
March 1, 10:53 AM PST to 2:30 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Broadcast Media

Heavy rain fell in the Portland Metro area with two to three inches of rain being measured. Three landslides were reported in the Portland Metro area on March 1st. One landsllide was located in the Sellwood area of Southeast Portland, one was located between Milwaukie Avenue and Springwater in Southeast Portland and the third was located on Beavercreek Road in Oregon City. No associated damage was reported.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293602.